Share Facebook
Crohn's Disease Forum » Books, Multimedia, Research & News » Grandmother with Crohn's dies after being given wrong medication by pharmacist


10-20-2014, 11:45 AM   #1
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Grandmother with Crohn's dies after being given wrong medication by pharmacist

"Dawn Britton had been prescribed Prednisolone but was given Gliclazide by staff at Jhoots Pharmacy in Bristol

A grandmother died after being given the wrong medication by her pharmacist, an inquest has heard.

Dawn Britton, 62, had a regular prescription for pills to treat Crohn’s disease but a locum pharmacist mistakenly gave her different tablets which are used to treat diabetes.

Mrs Britton failed to notice the difference between her usual pills and the ones she had been given – which were the same size and colour – and continued taking them for several weeks.

She eventually slipped into a coma due to the tablets lowering her blood sugar level, and died a month later in hospital.

Now her children have announced they intend to sue Jhoots Pharmacy, which dispensed the medication at its branch in Kingswood, Bristol in August last year.

Her son Lee, 41, said: “We were told it was not in the public interest to prosecute, but how can people be allowed to get away with killing our mother? That’s what it amounts to.

“I work as a gas meter reader, I am expected to spot any problems at customers' houses. If I checked a meter and then it blew up the next day, I'd be held accountable. Yet here, our mum has been killed, and it's simply swept under the carpet. It's disgraceful.”

An inquest at Flax Bourton Coroners Court near Bristol heard that Mrs Britton had visited the pharmacy in August 2013 to pick up her regular prescription of Prednisolone, which she used to control her Crohn’s Disease and breathing difficulties.

Instead she was given Gliclazide, a diabetes medication. She had been taking it for several weeks when she was found unconscious at home next to a packet of the pills and was rushed to hospital on October. She died on November 20.

The pharmacist apologised to the family from the witness box, but insisted she had followed all the correct procedures.

Tammy Haskins, Mrs Britton’s daughter, said she may not have noticed that she had been given the wrong pills because the two different tablets looked similar.

“My mum was sharp and intelligent and knew when she needed her tablets and how many she had to take,” she said.

"The problem was these tablets for diabetes looked very similar to those she normally took. They were the same colour and a similar size.

"My mum has lost her life because somebody simply failed to check the medication they were giving out was correct."

Recording a narrative conclusion, Maria Voisin, the coroner, said: "She died of hypoxic brain injury as a result of profound hypoglycaemia caused by her having taken Gliclazide tablets dispensed for her in error by a pharmacist."

A spokesman for Jhoots said: "A dispensing error occurred at our Pool Road Pharmacy in Bristol on 2nd August 2013.

"Everyone at Jhoots is very saddened by this tragic event. We wish to say how sorry we are for what has happened.

"We do not wish to prejudice any further investigations by commenting further at this time."

Neil Patel, of the Royal Pharmaceutical Society, said the industry ensures that all drugs are packaged distinctly, but it would be impossible to make every type of pill a different shape or colour.

“The vast majority of medicines in tablet form will be white and round,” he said. What we usually focus on is making sure the packaging is different.

“[There are] tens of thousands of drugs that are produced and making each and every tablet look different would be very difficult.”

http://www.telegraph.co.uk/health/he...scription.html
10-21-2014, 05:22 AM   #2
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
Oh man, that is awful and so sad.

Just my personal experiences and observations...

In the last little while I have seem to come across some pretty damned incompetent pharmicist's and there is one particular pharmacy in the large town near us that I avoid at all costs. Lord knows we all make mistakes but these sort of mistakes just shouldn't happen as the checks in place should prevent it.

I had an incident last week with a lady I do wound dressings on in the community. She is a diabetic and the control of her condition was deteriorating. With that he GP decided it was time to go on insuin. This lady has no memory issues and had been trained to move to insulin. She is on a large amount of oral medication and so prefers to have her medication packed by the pharmacy in an aid like this...



So as you can see it is much the same as putting your meds in a dosette, no original packaging.

She explained to me that the GP had ceased her oral hypoglycaemic and she was to start insulin the next day. I knew the pharmacy she used so asked if she minded if I had a look at her pack. Well...instead of taking Diamicron (hyopglycaemic) out of the pack the pharmacist had taken out her Diltiazem (antihypertensive)...a potential disaster in the making. I have lodged a complaint.
It does concern me that the majority of folk that use these type of aids do so because of age and memory issues and there is no way in hell that they would ever be able to distinguish between the plethora of generic round white tablets packed in them.

From my own personal experience, when Matt was first commenced on Pentasa I rang the local pharmacy to see if they had any stock. The guy that I spoke to was overseas trained and was in the process of gaining registration here. The only reason I raise this point is because he was adamant that he knew what he was talking about and refused to accept that he could be wrong. Not a nice attitude to move onto full accreditation with.
So what the issue was is he insisted that Salofalk and Pentasa were the same drug. I argued that they weren't and he insisted that they were. After much toing and froing I explained to him that although they are both 5ASA's they are designed to be released differently. Even after the anatomy lesson he still insisted they were the same med! I terminated the conversation by saying I am not giving my son Salofalk when he doesn't have a terminal ileum and his disease is in his small bowel so you can get F******. I hummed and harred about making a complaint but ended up doing so simply because what if it hadn't been me? What if it was someone newly diagnosed and they spent 3 months taking a useless preparation and the GI then escalated there treatment based on the fact that he would naturally be presuming his patient was taking Pentasa.

Dusty.
__________________
Mum of 2 kids with Crohn's.
10-21-2014, 05:55 AM   #3
Karma
 
Join Date: Mar 2013
Second what Dusty's said.

I've had a number of issues with pharmacists. There's no substitute for checking things very carefully.

I'm terrified of getting old and not being able to check these things for myself!
10-21-2014, 08:20 AM   #4
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
It's really frightening. If I get a new pill I'm not familiar with I always go online to a pill checker. If the color, shape and number don't correspond something is awry.

Dusty I'm sorry you had to go through that and you are absolutely right to file that complaint. Thankfully you are KnowledgeBase but someone else would readily just accept any information and pill given to them without knowing any better.
Reply

Crohn's Disease Forum » Books, Multimedia, Research & News » Grandmother with Crohn's dies after being given wrong medication by pharmacist
Thread Tools


All times are GMT -5. The time now is 05:33 PM.
Copyright 2006-2017 Crohnsforum.com